Alert archive / Arizona / Winter Storm Warnings in 2016

Winter Storm Warning 5, NWS Flagstaff, AZ

February 1, 2016Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this winter storm warning at Feb 1, 2016, 5:10 PM MST for Apache County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 1, 2016, 5:10 PM MST (00:10 UTC)
Expired
Feb 1, 2016, 8:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 149 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2016-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2016-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WWUS45 KFGZ 020010
WSWFGZ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
510 PM MST MON FEB 1 2016

AZZ017-020300-
/O.EXP.KFGZ.WS.W.0004.000000T0000Z-160202T0000Z/
/O.NEW.KFGZ.WS.W.0005.160202T0010Z-160202T0300Z/
WHITE MOUNTAINS-
INCLUDING THE CITIES OF...SHOW LOW...GREER
510 PM MST MON FEB 1 2016

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CONTINUED A WINTER
STORM WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING.

* TIMING...LIGHT TO MODERATE SNOW SHOWERS WILL CONTINUE ACROSS THE
  WHITE MOUNTAINS THROUGH THE EVENING. LIGHT SNOW SHOWERS WILL
  PERSIST INTO THE EARLY EVENING...BUT WILL QUICKLY TAPER OFF.

* GENERAL EVENT TOTAL SNOW ACCUMULATIONS...5 TO 12 INCHES ABOVE 
  6000 FEET WITH 12 TO 18 INCHES ABOVE 7500 FEET. SEE DETAILS 
  BELOW OR CONSULT POINT SPECIFIC FORECAST AT: 
  WEATHER.GOV/FLAGSTAFF. 

* OTHER IMPACTS...GUSTY SOUTHWEST WINDS WILL COMBINE WITH MODERATE
  SNOWFALL TO CAUSE PERIODS OF WHITEOUT CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING...DUE TO SIGNIFICANT AMOUNTS OF SNOW AND
STRONG WINDS PRODUCING LIMITED VISIBILITIES.

DRIVING WILL BE EXTREMELY DANGEROUS DURING THIS STORM. FOR THE
LATEST ROAD CONDITIONS AND CLOSURES...CALL THE ADOT FREEWAY
MANAGEMENT SYSTEM AT 1 888 411 7623 OR VISIT THEIR WEB SITE AT
WWW.AZ511.COM.

ADDITIONAL WEATHER INFORMATION IS ON THE WEB AT
WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

AZZ011-016-018-020300-
/O.EXP.KFGZ.WW.Y.0004.000000T0000Z-160202T0000Z/
/O.NEW.KFGZ.WW.Y.0005.160202T0010Z-160202T0300Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-EASTERN MOGOLLON RIM-
NORTHERN GILA COUNTY-
INCLUDING THE CITIES OF...WINDOW ROCK...GANADO...HAPPY JACK...
PAYSON
510 PM MST MON FEB 1 2016

...WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 8 PM MST THIS
EVENING ABOVE 4000 FEET...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CONTINUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING.

* TIMING...FREQUENT LIGHT TO MODERATE SNOW SHOWERS WILL CONTINUE
  THROUGH THIS EVENING. ACTIVITY WILL QUICKLY TAPER OFF
  OVERNIGHT.

* GENERAL EVENT TOTAL SNOW ACCUMULATIONS...4 TO 12 INCHES ABOVE 
  5000 FEET...WITH LOCALLY HIGHER AMOUNTS. SEE DETAILS BELOW OR 
  CONSULT POINT SPECIFIC FORECAST AT: WEATHER.GOV/FLAGSTAFF. 

* OTHER IMPACTS...GUSTY SOUTHWEST WINDS WILL COMBINE WITH MODERATE
  SNOW TO CAUSE PERIODS OF WHITEOUT CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF FALLING
SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND LIMITED VISIBILITIES.

PLAN EXTRA TIME FOR TRAVEL...AND USE CAUTION WHILE DRIVING. FOR
THE LATEST ROAD CONDITIONS AND CLOSURES...CALL THE ADOT FREEWAY
MANAGEMENT SYSTEM AT 1 888 411 7623 OR VISIT THEIR WEB SITE AT
WWW.AZ511.COM.

ADDITIONAL WEATHER INFORMATION IS ON THE WEB AT
WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

AZZ004-006>009-015-038-039-020115-
/O.EXP.KFGZ.WW.Y.0004.000000T0000Z-160202T0000Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
WESTERN MOGOLLON RIM-OAK CREEK AND SYCAMORE CANYONS-
BLACK MESA AREA-
510 PM MST MON FEB 1 2016

...WINTER WEATHER ADVISORY HAS EXPIRED...

SNOWFALL IS EXPECTED TO DIMINISH OVER THE NEXT COUPLE OF HOURS.
HOWEVER...EXPECT HAZARDOUS WINTER DRIVING CONDITIONS TO CONTINUE
DUE TO ICY AND SNOW PACKED ROADWAYS.

$$
1 follow-up statement
597 
WWUS45 KFGZ 020259
WSWFGZ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
759 PM MST MON FEB 1 2016

AZZ017-020400-
/O.EXP.KFGZ.WS.W.0005.000000T0000Z-160202T0300Z/
WHITE MOUNTAINS-
INCLUDING THE CITIES OF...SHOW LOW...GREER
759 PM MST MON FEB 1 2016

...WINTER STORM WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

HEAVY SNOW HAS LARGELY ENDED IN THE AREA. PERIODS OF LIGHT TO
MODERATE SNOW SHOWERS WILL CONTINUE...BUT ARE EXPECTED TO TAPER
OFF THIS EVENING AND OVERNIGHT.

$$

AZZ011-016-018-020400-
/O.EXP.KFGZ.WW.Y.0005.000000T0000Z-160202T0300Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-EASTERN MOGOLLON RIM-
NORTHERN GILA COUNTY-
INCLUDING THE CITIES OF...WINDOW ROCK...GANADO...HAPPY JACK...
PAYSON
759 PM MST MON FEB 1 2016

...WINTER WEATHER ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING
ABOVE 4000 FEET...

HEAVY SNOW HAS LARGELY ENDED IN THE AREA. PERIODS OF LIGHT TO
MODERATE SNOW SHOWERS ARE STILL POSSIBLE...BUT ARE EXPECTED TO
TAPER OFF THIS EVENING.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this winter storm warning went out at Feb 1, 4:05 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 1, 4:05 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
405 PM MST MON FEB 01 2016

.SYNOPSIS...A WINTER STORM SYSTEM WILL CONTINUE TO AFFECT NORTHERN
AND CENTRAL ARIZONA INTO THE EARLY EVENING. EXPECT FREQUENT SNOW
SHOWERS ALONG WITH COLD TEMPERATURES AND SOME BLOWING SNOW. CLEARING
FROM WEST TO EAST IS EXPECTED TONIGHT AND TUESDAY. DRY AND GRADUALLY
WARMING DAYTIME TEMPERATURES RETURN FROM WEDNESDAY THROUGH FRIDAY.

&&

.DISCUSSION...EXTENSIVE LOW CLOUD COVER PERSISTS THIS AFTERNOON AS
MOISTURE ON THE BACKSIDE OF OUR DEPARTING LOW CONVECTS FROM THE SFC
UP TO ABOUT 550MB. FAIRLY WIDESPREAD LIGHT SHOWER ACTIVITY ALSO
CONTINUES AS A RESULT...ESPECIALLY SOUTH OF FLAGSTAFF AND ALONG THE
PAYSON RIM. THESE LOCATIONS ARE MORE FAVORABLE IN WESTERLY FLOW FOR
UPSLOPE ENHANCEMENT. ONE LAST WEAK S/WV NEAR KINGMAN WILL MOVE
THROUGH THE REGION THIS EVENING...WITH DRIER AND WARMER AIR ALOFT
MOVING INTO THE STATE FOR TUESDAY. SHOWER ACTIVITY WILL DECREASE
FROM NORTHWEST TO SOUTHEAST THIS EVENING AS A RESULT.

WE HAVE HEADLINES THAT CONTINUE THROUGH 5PM MST TODAY AND THESE WILL
REMAIN IN PLACE DUE TO ADDITIONAL ACCUMULATIONS AND BLOWING SNOW.

DRY...BUT COLD NORTHWEST FLOW WILL MAKE FOR COOL DAYS AND VERY COLD
NIGHTS THROUGH AT LEAST WEDNESDAY. SOME MODELS ARE SHOWING A WEAK
LOW TRANSITIONING THROUGH THE STATE BY THURSDAY AND FRIDAY...BUT
CONFIDENCE IS LOW IN THIS SOLUTION. WE HAVE ADDED A LITTLE COOLING
AND SLIGHT CHANCE POPS TO COVER THE SCENARIO. RIDGING THEN RETURNS
FOR THE WEEKEND AND INTO NEXT WEEK.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT WIDESPREAD MVFR/IFR DUE
TO -SHSN/-SHRA WITH OCCASIONAL LIFR...MAINLY THROUGH 03Z TUESDAY.
BREEZY WEST-SOUTHWEST WINDS ALSO CONTINUING THROUGH THE AFTERNOON.
AFTER 03Z...AREAS OF SHRA/SHSN AND MVFR/IFR CONDITIONS DECREASING
FROM WEST TO EAST...IMPROVING ESPECIALLY BY EARLY TUESDAY AM.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY ABOVE 4000 FEET UNTIL 5 PM MST THIS
AFTERNOON FOR AZ PUBLIC ZONES 004-006>009-011-015-016-018-038-039.

WINTER STORM WARNING ABOVE 4000 FEET UNTIL 5 PM MST THIS AFTERNOON
FOR AZ PUBLIC ZONE 017.

&&

PUBLIC...PETERSON
AVIATION...KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Feb 1, 3:59 AM MST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
359 AM MST MON FEB 1 2016

AZZ004>018-037>040-020115-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
359 AM MST MON FEB 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORIES IN EFFECT TODAY FOR MUCH OF NORTHERN
ARIZONA AND A WINTER STORM WARNING NOW FOR THE WHITE MOUNTAINS.
CONSULT PHXWSWFGZ FOR SPECIFIC DETAILS.

A STRONG PACIFIC STORM WILL IMPACT ARIZONA THROUGH TODAY. RAIN
AND SNOW SHOWERS...HEAVY AT TIMES WILL CONTINUE THROUGH THIS
AFTERNOON. SOUTHWEST WIND GUSTS TO 40 MPH COMBINED WITH SNOWFALL
WILL CAUSE OCCASIONAL WHITEOUT CONDITIONS. SNOW LEVELS TO FALL TO
AROUND 3000 FEET BY THIS AFTERNOON WITH SNOW ACCUMULATING ABOVE
4000 FEET.

PLAN ON HAZARDOUS DRIVING CONDITIONS ABOVE 5000 FEET THROUGH THE
AFTERNOON. SNOW SHOWERS TO DECREASE IN INTENSITY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED LIGHT SHOWERS TO PERSIST ALONG THE NEW MEXICO STATE LINE
TUESDAY OTHERWISE CLEARING MOVES IN RAPIDLY FROM WEST TO EAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

41

In the hours before

Local storm report, Feb 1, 3:31 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
331 PM MST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             10 N SEDONA             35.00N 111.80W
02/01/2016  M5.0 INCH        COCONINO           AZ   TRAINED SPOTTER

            STORM TOTAL OF 5.0 INCHES MEASURED AT UPPER OAK CREEK
            CANYON NEAR PINE FLAT

&&

EVENT NUMBER FGZ1600164

TRC
Local storm report, Feb 1, 3:37 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
337 PM MST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             12 E KOHLS RANCH        34.32N 110.89W
02/01/2016  M6.5 INCH        COCONINO           AZ   OTHER FEDERAL

            GILA COUNTY PUBLIC WORKS EMPLOYEE REPORTED 6-7 INCHES
            OF SNOW AT INTERSECTION OF 512 AND AZ-260...E OF KOHLS
            RANCH

&&

EVENT NUMBER FGZ1600165

TRC
Local storm report, Feb 1, 3:52 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
352 PM MST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     SNOW             SEDONA                  34.86N 111.80W
02/01/2016  M3.1 INCH        YAVAPAI            AZ   PUBLIC

            MEASURED 3.1 INCHES OF SNOWFALL AT 4600 FT ELEVATION.

&&

EVENT NUMBER FGZ1600166

RB
Local storm report, Feb 1, 3:57 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
357 PM MST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     SNOW             FORT DEFIANCE           35.74N 109.07W
02/01/2016  M4.5 INCH        APACHE             AZ   OTHER FEDERAL

            MEASURED 4.5 INCHES OF SNOWFALL AT 6800 FT ELEVATION.

&&

EVENT NUMBER FGZ1600167

RB
Local storm report, Feb 1, 4:12 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
412 PM MST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     SNOW             2 W PRESCOTT VALLEY     34.60N 112.35W
02/01/2016  M3.0 INCH        YAVAPAI            AZ   TRAINED SPOTTER

            STORM TOTAL SNOWFALL AS OF 0400 PM MST

&&

EVENT NUMBER FGZ1600168

TRC
Local storm report, Feb 1, 4:54 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
454 PM MST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     SNOW             1 N MCNARY              34.12N 109.85W
02/01/2016  M4.7 INCH        APACHE             AZ   TRAINED SPOTTER

            STORM TOTAL SUNDAY NIGHT THROUGH 500 PM MST MONDAY

&&

EVENT NUMBER FGZ1600169

TRC

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 5:10 PM MSTWinter Weather AdvisoryFGZApache, Coconino, Gila, Navajo3 hr

Nearby

Winter Storm Warnings in Arizona, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.